Cookies

We use cookies to ensure that we give you the best experience on our website. By continuing to browse this repository, you give consent for essential cookies to be used. You can read more about our Privacy and Cookie Policy.


Durham Research Online
You are in:

Degenerate nonlinear parabolic equations with discontinuous diffusion coefficients

Kwon, Dohyun and Mészáros, Alpár Richárd (2021) 'Degenerate nonlinear parabolic equations with discontinuous diffusion coefficients.', Journal of the London Mathematical Society., 104 (2). pp. 688-746.

Abstract

This paper is devoted to the study of some nonlinear parabolic equations with discontinuous diffusion intensities. Such problems appear naturally in physical and biological models. Our analysis is based on variational techniques and in particular on gradient flows in the space of probability measures equipped with the distance arising in the Monge–Kantorovich optimal transport problem. The associated internal energy functionals in general fail to be differentiable, therefore classical results do not apply directly in our setting. We study the combination of both linear and porous medium type diffusions and we show the existence and uniqueness of the solutions in the sense of distributions in suitable Sobolev spaces. Our notion of solution allows us to give a fine characterization of the emerging critical regions, observed previously in numerical experiments. A link to a three phase free boundary problem is also pointed out.

Item Type:Article
Full text:(VoR) Version of Record
Available under License - Creative Commons Attribution Non-commercial No Derivatives 4.0.
Download PDF
(692Kb)
Status:Peer-reviewed
Publisher Web site:https://doi.org/10.1112/jlms.12444
Publisher statement:© 2021 The Authors. Journal of the London Mathematical Society is copyright © London Mathematical Society. This is an open access article under the terms of the Creative Commons Attribution-NonCommercial-NoDerivs License, which permits use and distribution in any medium, provided the original work is properly cited, the use is non-commercial and no modifications or adaptations are made.
Date accepted:06 February 2021
Date deposited:07 October 2021
Date of first online publication:22 February 2021
Date first made open access:07 October 2021

Save or Share this output

Export:
Export
Look up in GoogleScholar